Alert archive / Illinois / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 40, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 18, 1997, 8:26 PM CDT for Warren County, Illinois. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 1997, 8:26 PM CDT (01:26 UTC)
- Expired
- May 18, 1997, 9:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Warren County, IL
The radar
The Quad Cities radar (KDVN), 85 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 8:30 PM CDT | Tornado F0 | Smithshire, IL | Brief tornado touchdown with no damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 5:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2339 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1544 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
375 WUUS1 KMLI 190125 RRA SVRMLI ILC187-190215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 826 PM CDT SUN MAY 18 1997 * SEVERE THUNDERSTORM WARNING FOR WARREN COUNTY - IN WEST CENTRAL ILLINOIS * UNTIL 915 PM CDT * THIS STORM WILL REACH NEAR SURREY AROUND 825 PM CDT * AT 827 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 16 MILES WEST OF GALESBURG OR 10 MILES WEST OF SURREY MOVING EAST AT 40 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY LIGHTNING. IF YOU ARE OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PIERCE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:43 PM CDT, 6 hours 43 minutes earlier.
Area forecast discussion, May 18, 1:43 PM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 145 PM CDT SUN MAY 18 1997 THE SPECIAL 18Z KDVN SOUNDING TELLS THE STORY SO FAR...THERE IS ABOUT A 4.6C CAP. HOWEVER...THANX TO HELP FROM DMX THE MODIFIED SOUNDING WITH 86/MID-UPPER60S AND SOME COOLING AROUND 800MB...THAT EQUALS A 0.6C CAP AND 3700J/KG. THE SURFACE BOUNDARY EXTENDED FROM NORTH CENTRAL IA TO SOUTHWEST KS. LI/S NOW DOWN TO -8 WITH MOISTURE FLUX CONVERGENCE INCREASING AHEAD OF BOUNDARY. THE INGREDIENTS ARE IN PLACE FOR RAPID SEVERE THUNDERSTORM DEVELOPMENT WHEN THE CAP BREAKS THIS AFTERNOON. THE 12Z ETA/NGM INITIALIZED ALRIGHT AND AT 18Z WERE DOING A DECENT JOB. OVERNIGHT...THE BOUNDARY WILL PLOW THROUGH THE AREA WITH THE COLD AIR LAGGING BEHIND ABOUT 6 HOURS. EXPECT A LINE OF TSRA TO DEVELOP LATER THIS AFTERNOON WITH BRIEF CLEARING BEHIND IT AND THEN COLD AIR ADVECTION STRATOCU LATER TONIGHT. A COMBINATION OF FWC/FAN GUIDANCE IS ACCEPTED. CID 53/++ IOW 54/++ DBQ 50/++ MLI 57/++ BRL 56/++ HELGESON
In the hours before
Local storm report, May 18, 8:13 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 813 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0817 PM COLONA - GREEN ROCK IL 1.OO INCH HAIL 05/18/97 HENRY STIMACH
Local storm report, May 18, 8:13 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 813 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0817 PM COLONA - GREEN ROCK IL 1.OO INCH HAIL 05/18/97 HENRY STIMACH
Local storm report, May 18, 8:14 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 814 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0810 PM COAL VALLEY IL FUNNEL CLOUD 05/18/97 ROCK ISLAND STIMACH
Local storm report, May 18, 8:14 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 814 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0810 PM COAL VALLEY IL FUNNEL CLOUD 05/18/97 ROCK ISLAND STIMACH
Local storm report, May 18, 8:16 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 814 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 08b10 PM COAL VALLEY IL FUNNEL CLOUD 05/18/97 ROCK ISLAND STIMACH
Local storm report, May 18, 8:26 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 826 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0824 PM COLONA - GREEN ROCK IL 0.75 INCH HAIL 05/18/97 HENRY STIMACH
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:10 PM CDT | Severe Thunderstorm Warning | DVN | Bureau | 50 min |
| May 18, 8:01 PM CDT | Tornado Warning | DVN | Rock Island | 49 min |
| May 18, 8:03 PM CDT | Severe Thunderstorm Warning | DVN | Henderson | 52 min |
| May 18, 8:13 PM CDT | Tornado Warning | DVN | Henry | 47 min |
| May 18, 8:38 PM CDT | Severe Thunderstorm Warning | DVN | Bureau | 47 min |
| May 18, 8:46 PM CDT | Tornado Warning | DVN | Bureau | 49 min |
| May 18, 8:50 PM CDT | Severe Thunderstorm Warning | DVN | Henderson | 45 min |
| May 18, 8:59 PM CDT | Severe Thunderstorm Warning | DVN | Mercer | 36 min |
| May 18, 9:07 PM CDT | Tornado Warning | DVN | Warren | 48 min |
| May 18, 9:14 PM CDT | Tornado Warning | DVN | Putnam | 31 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.